... way up as needed. I was so sleepy all day. Does anyone have experience to tell me about how long it takes to adjust to the sedation? BTW. Going up to 500mg tonight
I started taking Depakote last night. It is not the ER and I started at 250mg and going to work my?
Added 18 Dec 2011:
I took the 500mg last night and couldn't sleep but 7 hours. The last hour was having to force myself back to sleep a couple of times. The medicine has made me very manic this morning. I am so uncomfortable. I am also sooo sedated. I take adderall and it is just barely keeping me awake. I have bipolar, adhd and narcolepsy. I am on a high dose of 120mg of adderall a day and that really don't get me through the day as it should.
The adderall worked strong or normal at first. Then i started taking zyprexa, which believe it or not, DID NOT make me sedated at all. The problem with the zyprexa is that it started blocking the adderall (adderall lasted two hours, not four hours like it did, plus had to double my daily dosage in milligrams). I am all this because I am looking for support and advise and experience. I am at my wits end. I believe by taking so much adderall while it was being hindered has made my tolerance very high. The only way I know to reduce tolerance is by taking time off the adderall. However, since I have narcolepsy, without it I can't function - example: Stay awake long enough to keep my job, take care of simple home chores. I had worked my way down and finally stopped the zyprexa about a week before starting the depakote and I was doing better on nothing. Yes I am a wreck this morning! HELP! ~this to shall pass~
Added 18 Dec 2011:
Also, and I'm sorry if I'm whining. I had diarrhea yesterday on 250mg and today on the 500mg, I still have diarrhea but now am very nauseated. My question is has anyone else had these side effects and if so how long did they last. As I listed on the last update, I'm feeling more manic too. I am trying to figure out if I should continue and if so how long should I deal with the side effects before calling it quits or at least calling my pdoc? Thank you everyone for your help.
18 Dec 2011
Daniel, I take 500mgs daily of depakote. It's the ER version, but my doc told me that there's really very little difference between the regular and the ER... just the way that it distributes time-wise in your body. For example, you might have to take two 250mgs morning and night, while with the ER I can just take my one 500 all at once. That's all it is.
Now, the sedation. I have taken this stuff for eight years, and I won't tell you that the sedation stops completely after a point. It doesn't. But at the dosage you are planning to take it -500mgs - after a bit, can't remember how long, you really shouldn't feel highly drugged... that's why I take this dosage, it's the lowest you can go for bipolar. I do take it at about 7:00PM, the reason being that within two hours or so the drowsiness hits me, and I can go to bed & get a night's sleep by 10:00PM. It takes 6 hours for this drug to peek... that's the point whereby it's at it's strongest.
So if you take your depakote at night only, then my experience is that yes, you'll sleep deeply, but after a bit with 500mgs, you shouldn't feel it at all during the day. I'm 118lbs, your approx. weight is taken into consideration also when they prescribe the drug, and the sedation feeling is just not there at all for me when I arise in the AM. So I don't think this is going to be a problem for you. Good luck... I've found it to be a very trust-worthy drug! Kathleen
18 Dec 2011
Hello, danielbonner.My experience with Depakote was not a good one. However, it may work for you. My doc had instructed longer periods to level up from 250 mg to 1000 mg. The sedated, tired feeling is very common. It was enough to make me be very cautious while driving. The sedation was extreme enough that I'd fall asleep sitting up. Another very common side effect is weight gain. I gained 10 pounds the first month. There were some very extreme rare side effects for me, so I had to discontinue the medication and be put on another. If you have vacation time, I'd urge you to give it a chance to see how you will adapt. Maybe call your prescribing doctor to see if titrating your dose more gradual may lessen drowsiness. Best of luck to you, and Happy Holidays. ~ Weinrott
18 Dec 2011
I know I was taking Depakote ER 500mg twice a day and I started sleeping 22 hours a day. But because I was taking other sedating meds they put me down to 1 pill at night. Now I am back up to twice a day and seem to be doing ok. I dont know if it is because it is too much for me or it was in combination with the other meds that was making me so sleepy Also because I was so sleepy I could not push myself to do anything that would require me to to do things that requires alot of detailed attention except get up and eat once a day.
18 Dec 2011
From a 20+ year experienced Depakote user, it made me little sleepy for a short time a long time ago. Boy, I certainly wish it did that now. But, I am presently on 750 mgs of Depakote a day and don't get sleepy at all.
I believe you will feel less sleepy in a few or couple of days, once your body gets used to it. I also agree with slattery... depends on what other medications you are taking with the Depakote. I, personally, take Cymbalta and Klonopin. One would think something i take would make me sleep, but all medications and the time on them does not make me sleep or gain weight.
Good luck and hope I helped a bit.
19 Dec 2011
I thought I'd had every mental illness there was... I am wrong. Was never diagnosed with narcolepsy. First things first, I am allergic to all atypical anti-psychotics, i.e. Geodon, Zyprexa, Seroquel, Abilify... ALLERGIC..can't take 'em, and I was on the edge of having a psychotic break, was seeing all kinds of weird stuff, the scaariest of which was seeing peole walk up to my front door and not knock. Whatever was that all about? So, I'd get up and look... no one there. Good grief. There are other medications that can take the place of those particular medications. Apparently, the pharmaceutic companies have a lot of pull as far as what docs prescribe, greedy people, cuz they cost a fortune. I digress. Simply ask your doc if there is anything that you can take to substitute for the newer meds.
Second, there are also other meds besides adderall to adress your narcolepsy and any other condition you may require stimulants for, and I'm not talking about non-amphetamines.
Depakote is a marvelous medication, i personnally never had any trouble with it besides when the docs prescribed 1200 mg three times a day. I was a walking, no wobbling, no crawling zombie. As fast as I could make it to the doc, I got him to change the dosage, I already had. Good god, was he trying to kill me. One must get liver function tests every so often to check for liver damage or increased liver enzyme production, thus signifying something is going on with your liver. Daniel... u are not on enough to make a difference with your liver unless u r a flaming alcoholic... I think not!
Oh Lord, my short attention span hath removed all the rest of your questions from my asleep brain... only 2 18 ounce cups of coffee so far today. I'll get back to you in a few sweet. Don't wory, we all will figure this situation out or at least load u up with questions to ask your doc.
Peace and Ho Ho's,
20 Dec 2011
Ok, let me first say that this has been only my experience with Depakote and Depakote ER... your reactions may differ. I was on Depakote (the pink ones) 1000mg a day for no more than a month. The nausea and vomiting were horrible. I was then put on Depakote ER 2000mg per day for ten years. The vomiting went away but still got nauseaus a lot. I had that "funny" feeling too. The diahrea never went away. As a matter of fact, it took me over a year after quiting Depakote to start having normal bowel movements. Just a forewarning... NEVER drink alchohol within 12 hours of taking Depakote. The vomiting is horrible and, trust me, it will happen. All in all I feel as if I wasted ten years on a drug that wasn't truly helping. I think I felt worse with all the side effects than any plusses there may have been. Depakote has also been prescribed en-mass as a "shut the patient up" drug. This is just my observation. There are much better things out there.
- Depakote Information for Consumers
- Depakote Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depakote (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been on numerous medications for years and never seem to work, I am bipolar, anxiety, ptsd, manic depression. Everyday is a struggle. I feel ...
4 answers • 11 Feb 2010
I will be switching from Zyprexa to Depakote ER on December 7, 2011. The Zyprexa works great for me?
... for Bipolar Mania/Psychosis. However, I have Narcolepsy also and have to take Dexedrine. The Zyprexa blocks most all of the effects of the ...
2 answers • 5 Dec 2011
Im 55years old diagnoised with bipolar 21/2 years ago lithium was mentioned and I paniced. Was so s?
Went on Depakote and low dose prozak and it did take care of the mania, the God awful shopping sprees and the uncontrolable hoarding but I was ...
4 answers • 13 Dec 2012
He currently takes about 4mg Klonopin, but this is not helping. Should he try 25mg/kg Depakote ER? He has not been formally diagnosed, but many with ...
2 answers • 23 Aug 2013
200 mg lamicital 400 mg Topamax 2mg klonoplin 45 m buspirone Has this combination worked for anyone?
2 answers • 23 Oct 2013